DOI 10.1186/s13256-026-06296-1
Bilateral atypical femoral fractures following unsupervised long-term alendronate use: a case report.
Аннотация
INTRODUCTION
We report a case of bilateral atypical femoral fractures in a 70-year-old Asian (Iranian) woman following 15 years of unsupervised alendronate use for osteoporosis. Although bisphosphonates are widely used to reduce fracture risk, long-term therapy without periodic reassessment may result in serious complications such as atypical femoral fractures (AFFs).
CASE PRESENTATION: A 70-year-old Asian (Iranian) woman presented with bilateral atypical femoral fractures following 15 years of unsupervised alendronate use for osteoporosis. This case is notable because the medication was obtained through a pharmacist family member without specialist monitoring or consideration of drug holidays. Additionally, the patient deliberately avoided calcium supplementation due to concerns about constipation and kidney stones, which may have further compromised bone health. Mild prodromal symptoms were initially misattributed to age-related conditions, and radiographic evaluation was delayed until complete fractures occurred.
CONCLUSION
Ultimately, further clinical follow-up was not feasible due to the patient's relocation to another city and subsequent unavailability. This case illustrates the risks of unsupervised long-term bisphosphonate therapy and underscores the need for structured prescription monitoring, patient education on balanced supplementation, and early imaging of prodromal symptoms.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.